Nebraska, 2017

Hail in Nebraska, August 10, 2017

August 10, 2017 · NWS OAX · 1 event in 1 county or zone

An area of thunderstorms developed along a southeastward moving cold front over Southeast Nebraska and Northwest Missouri. One storm produced hail up to quarter size in Richardson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed along a southeastward moving cold front over Southeast Nebraska and Northwest Missouri. One storm produced hail up to quarter size in Richardson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:31 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 10, 2:31 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 PM CDT Thu Aug 10 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 307 PM CDT Thu Aug 10 2017

Upper shortwave trough over south central Nebraska and Central
Kansas has developed showers and embedded thunderstorms across
central Nebraska and Kansas. This activity will move eastward and
affect southeast Nebraska tonight.

Some patchy fog may develop overnight over northeast Nebraska and
northwest Iowa, which should diminish by mid morning Friday.

Area should be dry during the day Friday. On Friday night,
another weak shortwave trough in zonal westerly flow should bring
another chance of showers and thunderstorms across the area into
Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 307 PM CDT Thu Aug 10 2017

Zonal flow with shortwave troughs moving across Southern Canada
and the Dakotas will allow for slight chances of showers and
thunderstorms across the area through the remainder of the week.

temperatures will remain below normal with highs in the upper 70s
to lower 80s through Wednesday. Temperatures are forecast to warm
up to the mid 80s Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Aug 10 2017

VFR conditions are indicated through the TAF cycle. Ceilings
should remain above 5000ft at all sites, but the possible
exception could be at KLNK if it is affected by showers/storms in
the late afternoon/early evening. Current forecast primarily keeps
showers/isolated storms south of KLNK, thus no mention in the TAF.
Also kept visibility unrestricted at all sites, but with light
winds, cannot rule out brief MVFR visibility at all sites close
to dawn. In short, the TAF set reflects the optimistic outcome
projected by the model blend, but other less optimistic scenarios
are possible.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Mayes
Hazardous weather outlook, Aug 10, 10:12 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1112 AM CDT Thu Aug 10 2017

IAZ069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-088>093-
110615-
Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1112 AM CDT Thu Aug 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible through this evening.
Thunderstorms through mid-afternoon more likely to be closer to
the Interstate 80 corridor, while thunderstorms later this
afternoon through this evening are more likely to remain south of
Interstate 80. Severe weather is not likely, but a few storms may
contain brief heavy rainfall as well as small hail or gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible on Saturday afternoon through
Sunday, then again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

IAZ043-055-056-NEZ011-012-015>018-031>034-110615-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Madison-Stanton-Cuming-Burt-
1112 AM CDT Thu Aug 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible on Saturday afternoon through
Sunday, then again on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

Mayes

In the hours before

Special weather statement, Aug 10, 4:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
506 PM CDT THU AUG 10 2017

NEZ093-102245-
Richardson NE-
506 PM CDT THU AUG 10 2017

...Significant Weather Advisory for WESTERN RICHARDSON COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Humboldt, or 15 miles west of Falls City, moving
southeast at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Falls City, Humboldt, Verdon, Dawson, Salem and The Highway 75 And 8
Junction.

This includes Highway 75 in Nebraska between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief torrential rainfall may also occur with this storm.

&&

LAT...LON 4005 9601 4026 9600 4019 9559 4000 9561
      4000 9567
TIME...MOT...LOC 2205Z 294DEG 18KT 4013 9588

DEWALD

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
August 10, 4:30 PM CST
Where
Richardson County, 1.73 mi ESE of Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -95.690

Quarter size hail fell east of Salem.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718287.